Antidepressant withdrawal: what you need to know.
For someone who’s struggling with depression, antidepressants can truly bring you back to having a positive outlook at life and get your mental health in shape. But there may come a time when you have to discontinue it. When that time comes, be sure to check with your doctor first because a sudden discontinuation or reduction in the dosage of your antidepressant medication may lead to uncomfortable symptoms of withdrawal.
Not everyone who uses an antidepressant medicine gets withdrawal symptoms if they discontinue it. At least 2 out of 10 people who have taken these drugs regularly for at least six weeks will develop symptoms when they stop taking it or when they suddenly reduce their dose.
Furthermore, not all types of antidepressants cause withdrawal symptoms; some are more likely to cause it than others. However, one thing you must note is that though discontinuing an antidepressant may trigger withdrawal, it does not cause addiction.
Addiction is a different story entirely. Drugs of abuse – that have addictive potential – activate the reward circuitry of the brain, causing a dopamine rush that leads to strong dependence on a drug. Antidepressants do not activate this system and they only cause withdrawals as a result of the sudden imbalance in the brain’s neurotransmitter levels when you suddenly alter your dosage.
Symptoms of Antidepressant Withdrawal
Symptoms of antidepressant withdrawal are typically mild and begin after a few days of stopping the medication. However, the symptoms resolve spontaneously within a week or two of onset. These symptoms include:
· Flu-like symptoms such as fatigue, malaise, headache, fever, and tiredness.
· Poor sleep, which are often associated with nightmares and vivid dreams.
· Dizziness, lightheadedness and a feeling of everywhere spinning.
· Restlessness, aggression and occasional euphoria.
· Tremors, ataxia.
Antidepressant Withdrawal Timeline
Everyone's experience will be different, this timeline is merely to to illustrate time frames and symptoms.
Days 1-3: During the first three days of quitting or tapering the dose of an antidepressant medication, most people experience only mild symptoms.
Days 4-5: After the fourth day of quitting an antidepressant, symptoms become more intense and include dizziness, flu-like symptoms, and fever. People who took antidepressants at a higher dose and for a longer duration usually feel more severe symptoms.
Week 1-3: The symptoms can continue for the next three weeks but decline in severity. After the second or third week, the symptoms resolve.
How to Avoid Withdrawal Symptoms
If you take antidepressant medicines regularly, chances are you may develop these withdrawal symptoms when you quit ‘cold turkey’ or suddenly change the dosage of your medicines. Here are a few tips to help you avoid withdrawals and get off the medicine safely.
1. Stick to your dosage
This is one of the key things to do to avoid or limit a withdrawal syndrome – Stick with the dosage instructions. Ensure you take your medicines when you should and avoid altering your dosage without consulting your doctor.
Also, if you miss a dose, you can take it as soon as you realize it; however, if it is close to the time for your next dose, you might as well skip the missed dose and move on like you did not miss it. This prevents overdosing yourself with the medicine.
2. Taper Off Slowly
You will need to check with your doctor for this one. Your doctor will provide you with the best dosage weaning program to wean yourself off the medicine. Thus involves tapering the dosage gradually over an extended period of time. The timelines for this, however, depends on how long you have been using the medicine for and the amount of the medicine you were taking.
Weaning off the medicine gives your brain time to readjust to the changes in neurotransmitter balance, to avoid triggering withdrawals.
3. Stay Well Hydrated
Diarrhea is a common symptom of antidepressant withdrawal and to deal with this, you have to stay well hydrated. Dehydration will not only worsen your symptoms, but it will also lead to serious complications such as low blood pressure. So while tapering off your medication, ensure you drink a lot of water.
4.See your doctor
Don’t wean off in isolation. Visit your doctor to check your vital signs and evaluate your mental health to be sure the symptoms of withdrawal have resolved. You may need frequent follow ups at the beginning of your transition to prevent a relapse of your depressive symptoms.
Antidepressants do not cause addiction but may leave you with withdrawal symptoms if your quit ‘cold turkey’ or if you change your dosage abruptly. The key to limiting withdrawal symptoms if you want to stop taking your medication is to taper it off. This gradually desensitizes the brain as it adjusts to its new chemical balance.